Alert archive / Colorado / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 573, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Oct 2, 2023, 7:19 PM MDT for Baca County, Bent County, Prowers County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 2, 2023, 7:19 PM MDT (01:19 UTC)
- Expired
- Oct 2, 2023, 7:45 PM MDT
- In force
- 26 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Baca County, CO, Bent County, CO, Prowers County, CO
The radar
The Pueblo radar (KPUX), 164 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 331 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1704 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
364
WUUS55 KPUB 030119
SVRPUB
COC009-011-099-030145-
/O.NEW.KPUB.SV.W.0573.231003T0119Z-231003T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
719 PM MDT Mon Oct 2 2023
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Southwestern Prowers County in southeastern Colorado...
Northwestern Baca County in southeastern Colorado...
Southeastern Bent County in southeastern Colorado...
* Until 745 PM MDT.
* At 718 PM MDT, a severe thunderstorm was located 7 miles north of
Pritchett, or 12 miles northwest of Springfield, moving northeast
at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southwestern Prowers, northwestern Baca and southeastern Bent
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3735 10281 3748 10297 3792 10276 3759 10223
TIME...MOT...LOC 0118Z 226DEG 35KT 3747 10282
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$2 follow-up statements
846
WWUS55 KPUB 030131
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
731 PM MDT Mon Oct 2 2023
COC009-011-099-030145-
/O.CON.KPUB.SV.W.0573.000000T0000Z-231003T0145Z/
Prowers CO-Baca CO-Bent CO-
731 PM MDT Mon Oct 2 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR SOUTHWESTERN PROWERS...NORTHWESTERN BACA AND SOUTHEASTERN BENT
COUNTIES...
At 731 PM MDT, a severe thunderstorm was located 8 miles southwest of
Two Buttes Reservoir, or 11 miles northwest of Springfield, moving
northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Two Buttes and Two Buttes Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3739 10272 3758 10292 3792 10276 3759 10223
TIME...MOT...LOC 0131Z 226DEG 35KT 3756 10270
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$778
WWUS55 KPUB 030144
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
744 PM MDT Mon Oct 2 2023
COC009-011-099-030154-
/O.EXP.KPUB.SV.W.0573.000000T0000Z-231003T0145Z/
Prowers CO-Baca CO-Bent CO-
744 PM MDT Mon Oct 2 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PROWERS...
NORTHWESTERN BACA AND SOUTHEASTERN BENT COUNTIES WILL EXPIRE AT 745
PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
LAT...LON 3739 10272 3758 10292 3792 10276 3759 10223
TIME...MOT...LOC 0144Z 226DEG 35KT 3764 10260
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 3:36 PM MDT, 3 hours 43 minutes earlier.
Area forecast discussion, Oct 2, 3:36 PM MDT, 3 hours 43 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 336 PM MDT Mon Oct 2 2023 .SHORT TERM...(This evening through Tuesday) Issued at 213 PM MDT Mon Oct 2 2023 Key Messages: 1. Potent storm system will bring rounds of strong to severe thunderstorms across southern CO with damaging gusts the primary concern. 2. Light snow accumulations expected higher peaks. Potent upper trough will move through southern CO tonight through Tuesday morning sending rounds of showers and thunderstorms across southern Colorado through late evening and into the overnight hours across the far eastern plains. With a 60+ kt H5 upper jet overspreading the region, the main concern with thunderstorms this evening will be damaging gusts up to 70 mph with momentum transport aloft to the surface from thunderstorms. However, marginally severe hail, transitioning to a larger hail risk will also be a concern as cooling temperatures aloft steepen lapse rates aloft this evening through the overnight hours. Strong southerly surface winds have advected 50 to near 60 dew points across the southeast plains with SPC Meso analysis showing up to 1500 J/kg of MLCape across the southeast plains. As forcing nears, thunderstorms will continue to strengthen as they move off the mountains and encounter better moisture and instability across the eastern plains. High res models also show upper 50 to lower 60 dew points advecting back to the west this evening. Surface winds in some of the higher res CAMS models back southeasterly across Baca county after 00z and think this area has the greatest severe risk this evening as hodographs gain some better curvature in the low levels this evening. Latest HREF shows quite a few helicity swaths across this area. While congealing cold pools may keep the tornado threat low, suspect the large hail risk will increase into the evening and can't rule out the possibility of hail up to 1.5 inches in diameter with the stronger storms along with 70 mph wind gusts. Activity will continue to redevelop to the south and spread rapidly to the north northeast into the overnight hours, though focus area will shift eastward to the KS border after 06z with thunderstorms coming to an end by dawn. Meanwhile, the mountains will see convective snow bursts continue tonight waning towards dawn behind the trough as drier air moves in. A quick inch or two of accumulation will be possible across the higher peaks. Tuesday will be dry and windy with the cold front lagging to the north as more energy drops into the mean trough out west. Temperatures will be cooler but strong west winds gusting to up to 40 mph through the gaps along the southern I-25 corridor could cause some near critical fire weather conditions. However coverage and magnitude of these conditions do not look great enough for fire weather highlights at this time. This will continue to be monitored. Otherwise, expect some isolated showers across the central mountains and Pikes Peak region through the afternoon though little if any accumulation can be expected. .LONG TERM...(Tuesday night through Monday) Issued at 213 PM MDT Mon Oct 2 2023 Key Messages: 1. Light snow possible for the central mountains and Pikes Peak region Tuesday night into Wednesday morning. 2. Freezing temperatures expected for the San Luis Valley Tuesday night and Wednesday night with a hard freeze likely. Trailing energy will drop into the western portion of the upper trough Tuesday night and across CO Wednesday morning. This will send a reinforcing cold front through the area by Wednesday morning bringing some light precipitation to the central mountains and higher elevations of the Pikes Peak region. Snow levels will drop to around 9000 feet, however model runs have been trending drier with this latter system. A dusting to up to an inch of snow will be possible but this looks restricted to the higher areas for now. The San Luis Valley will likely see freezing temperatures Tuesday night, though with some mid/high clouds associated with the upper trough, there are still some uncertainties regarding duration of those freezing temperatures. Freeze watches or Frost advisories may become necessary with later packages, but will let later shifts get a look at later model runs for timing of the trough and clearing. Winds will swing around from the southeast in the afternoon across the plains, but soundings show less moisture, so it looks less likely for a stratus cloud deck to develop. Latest model blends have warmed temperatures up across the plains which looks reasonable, but values will remain below climatological normals. Dry northwest flow aloft will transition to upper ridging towards next weekend which will allow for clear chilly nights with a hard freeze likely for the San Luis Valley Wednesday night. This could be the season ending freeze. The Palmer Divide could also come close to the freezing mark Thursday night as a reinforcing cold front moves through. Otherwise temperatures will remain below normal through Friday before returning to near to above normal by late weekend. -KT && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 213 PM MDT Mon Oct 2 2023 Thunderstorms will continue to affect the terminals through the evening with strong south winds gusting up to 40 kts getting intermittently reinforced with gusts to near 50 kts possible from thunderstorm outflows. Otherwise expect VFR cigs with brief MVFR vis possible under thunderstorms along with GS. Thunderstorms will move east of the terminals after 02-03z with clearing skies by tomorrow morning. Winds will increase out of the west to northwest on Tuesday with gusts up to 30 kts at times as the system passes to the east. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KT LONG TERM...KT AVIATION...KT
Hazardous weather outlook, Oct 2, 4:04 AM MDT, 15 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 404 AM MDT Mon Oct 2 2023 COZ058>089-093>099-031015- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 404 AM MDT Mon Oct 2 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight A deep trough of low pressure will continue to move towards the region today and tonight. This system will bring rounds of thunderstorms to the region today and tonight, with the storms lasting into the late night hours over the eastern plains. Some of the storms will have the potential to be severe, with the main concern being damaging straight-line winds up to 70 mph. In addition to strong storms, heavy rain will also be possible. The greatest risk for heavy rain will occur over the far eastern plains, especially over the Baca county region. Over the entire area today into this evening, wind gusts to 30 to 40 mph will be possible over the plains and 40 to 50 mph will occur over the valleys and mountains. Very high elevation snow will be possible, mainly along the Continental Divide, later today and tonight. Accumulations of 1 to 2 inches will be possible, with locally higher amounts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated to scattered rain and rain/snow showers are anticipated throughot Tuesday and Wednesday, with snow remaining around and above 9,000ft. Any snow accumulations will be modest and generally less than 1 inch. Freezing temperatures are becoming increasing likely Tuesday night and Wednesday night within the San Luis Valley. These temperatures could kill sensitive vegetation and possibly damage unprotected outdoor pluming. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely over portions of the region. 34/SIMCOE
In the hours before
Special weather statement, Oct 2, 5:42 PM MDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Pueblo CO
542 PM MDT Mon Oct 2 2023
COZ084>086-030030-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
542 PM MDT Mon Oct 2 2023
...Strong thunderstorms will impact portions of eastern El Paso and
north central Pueblo Counties through 630 PM MDT...
At 542 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Schriever Space Force Base to 8 miles south of
Hanover. Movement was northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Calhan, Ramah, Hanover, Yoder, Truckton, Ellicott, Peyton, Schriever
Space Force Base and Rush.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3869 10405 3839 10440 3879 10461 3913 10444
3913 10405
TIME...MOT...LOC 2342Z 204DEG 35KT 3881 10452 3851 10438
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPHLocal storm report, Oct 2, 5:44 PM MDT, 1 hour 35 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
544 PM MDT Mon Oct 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM Tstm Wnd Gst 8 S Fountain 38.57N 104.70W
10/02/2023 M59 MPH El Paso CO Mesonet
Mesonet station FW6605 Founatin.
&&Special weather statement, Oct 2, 5:48 PM MDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Pueblo CO
548 PM MDT Mon Oct 2 2023
COZ085-086-089-030015-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Crowley County CO-
548 PM MDT Mon Oct 2 2023
...A strong thunderstorm will impact portions of southeastern El
Paso, northwestern Crowley and northeastern Pueblo Counties through
615 PM MDT...
At 548 PM MDT, Doppler radar was tracking a strong thunderstorm over
Pueblo Depot, or 11 miles east of Pueblo Airport, moving northeast at
45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Boone, Avondale, Pueblo Depot and Truckton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3873 10405 3852 10405 3852 10390 3806 10422
3827 10442 3878 10417
TIME...MOT...LOC 2348Z 203DEG 37KT 3829 10429
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHLocal storm report, Oct 2, 5:49 PM MDT, 1 hour 30 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
549 PM MDT Mon Oct 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM Tstm Wnd Gst 1 SE Peterson AFB 38.82N 104.68W
10/02/2023 M58 MPH El Paso CO ASOS
ASOS station KCOS Colorado Springs Airport.
&&Special weather statement, Oct 2, 6:14 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Pueblo CO
614 PM MDT Mon Oct 2 2023
COZ099-030100-
Springfield Vicinity/Baca County CO-
614 PM MDT Mon Oct 2 2023
...A strong thunderstorm will impact portions of southeastern Baca
County through 700 PM MDT...
At 614 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles east of Campo, or 21 miles west of Elkhart, moving north at 35
mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Walsh and Stonington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3700 10247 3745 10237 3746 10204 3699 10204
TIME...MOT...LOC 0014Z 201DEG 32KT 3707 10228
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHSpecial weather statement, Oct 2, 6:58 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Pueblo CO
658 PM MDT Mon Oct 2 2023
COZ094-097>099-030145-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
658 PM MDT Mon Oct 2 2023
...Strong thunderstorms will impact portions of southwestern Prowers,
northwestern Baca, east central Las Animas and southern Bent Counties
through 745 PM MDT...
At 658 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles east of Higbee to 20 miles west of Two
Buttes Reservoir to 13 miles southwest of Pritchett. Movement was
northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Springfield, Pritchett, Vilas, Two Buttes Reservoir, Hasty, John
Martin Reservoir and Caddoa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3812 10296 3789 10251 3737 10245 3706 10308
3751 10308 3771 10332
TIME...MOT...LOC 0058Z 224DEG 35KT 3772 10320 3758 10296 3721 10299
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPHThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 6:14 PM MDT | Special Weather Statement | PUB | Baca | 46 min |
| Oct 2, 6:20 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Bent, Las Animas | 40 min |
| Oct 2, 6:58 PM MDT | Special Weather Statement | PUB | Bent | 47 min |
| Oct 2, 7:45 PM MDT | Special Weather Statement | PUB | Prowers | 30 min |
| Oct 2, 9:32 PM MDT | Special Weather Statement | PUB | Baca | 43 min |
| Oct 3, 3:43 AM MDT | Freeze Watch | PUB | Alamosa, Conejos, Costilla, Rio Grande, Saguache | 15 hr |
| Oct 3, 12:01 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 22 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.